thumbnail

Dynamics of prey moving through a predator field: A model of migrating juvenile salmon

Mathematical Biosciences

By:
and
DOI: 10.1016/S0025-5564(00)00017-1

Links

Abstract

The migration of a patch of prey through a field of relatively stationary predators is a situation that occurs frequently in nature. Making quantitative predictions concerning such phenomena may be difficult, however, because factors such as the number of the prey in the patch, the spatial length and velocity of the patch, and the feeding rate and satiation of the predators all interact in a complex way. However, such problems are of great practical importance in many management situations; e.g., calculating the mortality of juvenile salmon (smolts) swimming down a river or reservoir containing many predators. Salmon smolts often move downstream in patches short compared with the length of the reservoir. To take into account the spatial dependence of the interaction, we used a spatially-explicit, individual-based modeling approach. We found that the mortality of prey depends strongly on the number of prey in the patch, the downstream velocity of prey in the patch, and the dispersion or spread of the patch in size through time. Some counterintuitive phenomena are predicted, such as predators downstrean capturing more prey per predator than those upstream, even though the number of prey may be greatly depleted by the time the prey patch reaches the downstream predators. Individual-based models may be necessary for complex spatial situations, such as salmonid migration, where processes such as schooling occur at fine scales and affect system predictions. We compare some results to predictions from other salmonid models. (C) 2000 Elsevier Science Inc.

Additional Publication Details

Publication type:
Article
Publication Subtype:
Journal Article
Title:
Dynamics of prey moving through a predator field: A model of migrating juvenile salmon
Series title:
Mathematical Biosciences
DOI:
10.1016/S0025-5564(00)00017-1
Volume
165
Issue:
2
Year Published:
2000
Language:
English
Larger Work Type:
Article
Larger Work Subtype:
Journal Article
Larger Work Title:
Mathematical Biosciences
First page:
97
Last page:
114